Virginia, 2014

Tornado and Hail in Virginia, July 24, 2014

July 24, 2014 · NWS AKQ · 8 events in 5 counties and zones

Scattered severe thunderstorms associated with a cold front produced damaging winds, large hail, and one tornado across portions of southeast Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
3
Injuries
36
Property damage
$1.1 million
Crop damage
$1.3 million
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms associated with a cold front produced damaging winds, large hail, and one tornado across portions of southeast Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 24, 3:27 AM EST, 3 hours 58 minutes earlier.

Area forecast discussion, Jul 24, 3:27 AM EST, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
427 AM EDT THU JUL 24 2014

.SYNOPSIS...
A COLD FRONT PUSHES ACROSS THE REGION LATER TODAY...THEN
DISSIPATES ACROSS THE CAROLINAS LATE TONIGHT THROUGH FRIDAY.
MEANWHILE, HIGH PRESSURE BUILDS NORTH OF THE AREA FRIDAY AND
SATURDAY. ANOTHER...STRONGER COLD FRONT WILL APPROACH THE AREA BY
EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
LATEST GOES WV SAT IMAGERY CONTINUES TO SHOW SHEARING OUT UPPER
DISTURBANCE OVER THE CENTRAL APPALACHIANS THIS MORNING, WITH THE
ASSOCIATED SFC BOUNDARY STALLED JUST TO OUR NW...AND EXTENDING FROM
NORTHERN NJ BACK INTO SOUTH CENTRAL PA AND NORTHERN KY.

SEEING SHOWERS REDEVELOPING AS EXPECTED OVER NORTHWESTERN VA/NC,
WITH A FEW ISO SHRAS PUSHING ACROSS FAR WESTERN AKQ PIEDMONT
COUNTIES AT 08Z. UPPER TROUGH AMPLIFYING TO THE WEST WL NUDGE THE
STALLED SFC FRONT SOUTH ACROSS THE LOCAL AREA LATER THIS MORNING
INTO TONIGHT. LATEST HRRR AND THE 00Z/24 NMM BOTH SUGGEST SHRA
ACTIVITY WILL CONTINUE TO PUSH E-NE ACROSS NORTHWESTERN HALF OF
THE CWA NOW THROUGH MID MORNING, DROPPING SE LATE THIS MORNING
INTO THE AFTERNOON, WITH THE FRONT EVENTUALLY SLOWING NEAR THE
NC/VA BORDER TONIGHT.

REGARDING SVR POTENTIAL...OVERCAST CONDITIONS AND TIMING OF
SHOWERS AND STORMS THIS MORNING AHEAD OF THE FRONTAL PASSAGE WILL
INHIBIT INSTABILITY AND ANY SIGNIFICANT INSTABILITY FOR MUCH OF
THE AREA. EXCEPTION WILL BE OVER AND SOUTH US-58 CORRIDOR OVER FAR
SOUTHERN/SE VA INTO NE NC. DEEP LYR SHEAR WILL BE A BIT MORE
FAVORABLE OVER THIS AREA AND WITH SBCAPE IN THE 1500-2000 J/KG
RANGE ALONG AND SOUTH OF THE BORDER, BEST CHANCE FOR ORGANIZED
CONVECTION WILL BE WITH LLVL CONVERGENCE/UVV ALONG DIFFERENTIAL
HEATING BOUNDARY ACROSS THE SOUTHERN TIER OF THE AREA. SEVERE
THREAT WOULD BE SHORT LIVED, BUT A FEW WET MICROBURSTS ARE
POSSIBLE OVER THIS AREA. BIGGER THREAT WILL BE WITH TRAINING
STORMS AS THE SLOWING BOUNDARY SAGS INTO THE AREA THIS AFTN/THIS
EVENING...PW'S IN THE 1.75-2" RANGE SHOULD YIELD LOCALLY HEAVY
RAINFALL, WITH DEEP LYR SW FLOW ESSENTIALLY PARALLEL TO BEST
FORCING LEADING TO A CONCERN FOR TRAINING STORMS/RAINS.

TEMPS A BIT OF A CHALLENGE TODAY GIVEN CONSIDERABLE CLOUDINESS
THROUGH THE DAY NORTH WHAT WILL LIKELY BE DEVELOPING AFTN CONVECTION
ACROSS THE SOUTH. CUT BACK HIGHS ACROSS THE NORTH SLIGHTLY (MID
80S), WHILE KEEPING SE COUNTIES IN THE UPR 80S TO ~90 DEG.

TONIGHT...

BOUNDARY LOOKS TO STALL ACROSS SERN VA/NRN NC TONIGHT INTO FRI
MORNING AS THE UPPER TROF LINGERS ACROSS THE CAROLINAS THROUGH FRI
AFTN. WHILE POPS ARE DROPPED ACROSS THE NORTH, LOW END CHC POPS
LINGER SOUTH OF THE NC BORDER. WEAK FLOW WILL BRING ONLY MODEST
INFLUX OF COOLER/DRIER AIRMASS ACROSS NORTHERN ZONES, WITH ANOTHER
MUGGY NIGHT FOR MOST. EARLY MORNING LOWS IN THE LOW TO MID 60S FAR
NORTHERN ZONES, 65 TO AROUND 70 SOUTH ELSEWHERE.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
UPPER TROUGH AXIS PUSHES ACROSS FRIDAY INTO FRIDAY AFTN, WITH THE
SFC FRONT CLEARING THE CWA BY MIDDAY (STALLING JUST TO THE SOUTH
FRIDAY NIGHT). DRY FRI EXCEPT KEPT A SLIGHT CHC POP IN ACROSS NE NC
ZONES FRIDAY MORNING. THICKNESS TOOLS YIELD HIGHS IN THE L-M80S,
WHICH IS REFLECTED WELL BY THE GOING FORECAST.

WEAK CAA ACROSS THE NORTH AS HIGH PRESSURE BUILDS INTO THE AREA FROM
THE NORTH FRI NIGHT AND EARLY SATURDAY. GFS CONTINUES TO BRING
ACROSS SOME ISOLATED THUNDER BACK IN SAT AFTN AS LLVL SW FLOW
DEVELOPS AND PUSHES STALLED FRONT BACK NORTH. HOWEVER, WITH BEST
FORCING PASSING REGION WELL TO THE NORTH, AND WITH STRONG MIDLEVEL
CAP (INVERSION) EVIDENT ON FORECAST CROSS SECTIONS, THINKING IS THAT
OUR REGION WILL REMAIN DRY SATURDAY AND SAT NIGHT. HIGHS SAT 85-90.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
LONG TERM PERIOD STARTS OFF SAT NGT INTO SUN WITH AN UPR-LEVEL TROF
DIGGING OVR THE ERN CONUS AND SFC HI PRES PUSHING OFFSHORE. A
COMPLEX AREA OF SFC LO PRES WILL DEVELOP ACROSS THE GREAT LAKES
REGION...WITH A PREFRNTAL LEE TROF LEADING TO A CHANCE OF SHRAS/TSTMS
OVR THE LOCAL AREA. WITH DEEP S/SW FLOW...TEMPS WILL BE ABOUT FIVE
DEGREES ABOVE NORMAL...HIGHS IN THE LO TO MID 90S. THE
AFOREMENTIONED SFC LO WILL PUSH E AND DRAG A COLD FRNT INTO THE MID
ATLANTIC REGION MON/MON NGT. INCLUDED A 40% CHANCE OF SHRAS/TSTMS
DURING THIS TIME PERIOD. HIGHS MON IN THE UPR 80S TO LWR 90S. ASIDE
FM A LO CHANCE OF RAIN NEAR THE CST...CONDITIONS WILL DRY OUT FOR
TUE AND WED...WITH HIGHS ONLY IN THE MID 80S.

&&

.AVIATION /08Z THURSDAY THROUGH MONDAY/...
ISOLATED TO SCATTERED THUNDERSTORMS WILL LINGER OVER THE MD/VA
LOWER EASTERN SHORE IN THE VICINITY OF A THERMAL TROUGH THROUGH AT
LEAST 24/1000Z. AFTER WHICH...INCREASING CLOUD COVER AHEAD OF A
COLD FRONT NEAR THE WV/VA BORDER WILL OVERSPREAD THE ENTIRE AREA.
PATCHY FOG IS POSSIBLE FROM KSBY TO KLKU WITH CONDITIONS IMPROVING
AS THE NEXT BATCH OF RAIN MOVES EWD THIS MORNING...JUST AHEAD OF
THE FRONT. THUNDERSTORM DEVELOPMENT WILL BECOME FOCUSED ALONG THE
COLD FRONT AS THE DAY PROGRESSES...WITH BEST CHANCES EXPECTED TO
OCCUR SOUTHEAST OF KRIC. STORMS ARE NOT ANTICIPATED TO BECOME
SEVERE...HOWEVER LOCALLY STRONG WIND GUSTS AND BRIEF HEAVY
RAINFALL SHOULD BE THE MAIN IMPACTS TODAY. CONDITIONS DRY OUT FROM
NORTHWEST TO SOUTHEAST LATE THIS EVENING AND OVERNIGHT AS THE
FRONT STALLS ALONG THE NC COAST AFTER MIDNIGHT INTO FRIDAY
MORNING. LINGERING SHOWERS WILL BE POSSIBLE ACROSS FAR SE VA/NE NC
ON FRIDAY UNTIL THE FRONT PUSHES FARTHER TO THE SOUTHEAST AND HIGH
PRESSURE BUILDS INTO THE REGION FROM THE WNW. THE HIGH THEN SLIDES
OFF THE MID ATLANTIC COAST BY SATURDAY...BRINGING A RETURN TO
RAIN-FREE CONDITIONS DURING MOST OF THE WEEKEND. THE NEXT COLD
FRONT APPROACHES THE REGION ON SUNDAY. IT IS EXPECTED TO CROSS THE
REGION SUNDAY NIGHT AND THEN STALL NEAR THE MID ATLANTIC COAST
MON/TUE.

NOTE: OBSERVATIONS FROM KSBY ARE NOT READILY AVAILABLE DUE TO A
COMMUNICATIONS PROBLEM. RETURN TO SERVICE IS UNKNOWN AT THIS TIME.
HOWEVER...CURRENT INFORMATION MAY BE OBTAINED BY CALLING INTO THE
ASOS SITE DIRECTLY. AMD NOT SKED WILL BE APPENDED TO THE KSBY TAF
UNTIL FURTHER NOTICE.

&&

.MARINE...
AN APPROACHING COLD FRONT IS POSITIONED ALONG THE NEW ENGLAND
COAST TO SRN NJ AND THEN CUTS WWD ACROSS NRN VA AS OF 330 AM THIS
MORNING. THIS FRONT WILL SLOWLY CROSS THE WATERS TODAY AND
THUNDERSTORM CHANCES WILL INCREASE AS THE DAY PROGRESSES. MAIN
IMPACTS WILL BE LOCALIZED STRONG WIND GUSTS AND BRIEF HEAVY
RAINFALL. THE COLD FRONT STALLS ALONG THE NC COAST LATER THIS
EVENING INTO FRI MORNING...THEN PUSHES FARTHER TO THE SOUTHEAST
FOR THE REST OF THE WEEKEND. WSW TO WNW WINDS WILL PREVAIL THIS
MORNING...THEN BECOME NW-N THIS AFTN THROUGH FRI MORNING (AOB 15 KT).
WAVES GENERALLY 1-2 FT TODAY THROUGH FRIDAY...WHILE SEAS AVERAGE
1-3 FT DURING THE SAME TIME.

AN UPPER LEVEL TROUGH PUSHES ACROSS THE WATERS ON FRI AS SFC HIGH
PRESSURE BUILDS BACK INTO THE MID ATLANTIC REGION. WINDS N-NE AOB
10 KT FRI/FRI NIGHT. THE SFC HIGH THEN SLIDES OFF THE MID ATLANTIC
COAST BY SAT MORNING WITH WEAK CAA OCCURRING BEHIND ITS DEPARTURE.
THIS WILL MARK A RETURN TO ONSHORE E-SE WINDS AOB 15 KT THROUGH THE
REST OF THE WEEKEND. AN APPROACHING COLD FRONT ON SUNDAY WILL CAUSE
THE PRESSURE GRADIENT TO TIGHTEN AND A SLY SURGE IN WINDS IS
ANTICIPATED SAT NIGHT. THIS MAY PUSH SPEEDS INTO LOW-END SCA FOR
CHES BAY AND CURRITUCK SOUND (AOB 20 KT)...HOWEVER WAA PROCESSES MAY
PREVENT THIS FROM ACTUALLY HAPPENING. WILL MONITOR MODEL TRENDS OVER
THE NEXT FEW DAYS TO DETERMINE IF SCA HEADLINES ARE NECESSARY. THE
COLD FRONT IS EXPECTED TO CROSS THE WATERS LATE MON/MON NIGHT.

&&

.EQUIPMENT...
KDOX RADAR HAS RETURNED TO SERVICE BUT REMAINS UNSTABLE.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.

&&

SYNOPSIS...MAM
NEAR TERM...MAM
SHORT TERM...MAM
LONG TERM...MAS
AVIATION...BMD
MARINE...BMD
EQUIPMENT...
Hazardous weather outlook, Jul 24, 4:25 AM EST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
525 AM EDT THU JUL 24 2014

NCZ012>017-030>032-102-VAZ065-079-087>089-091>098-100-250930-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-MECKLENBURG-BRUNSWICK-
GREENSVILLE-SUSSEX-SURRY-YORK-SOUTHAMPTON-ISLE OF WIGHT-
NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-
VIRGINIA BEACH-NORTHAMPTON VA-
525 AM EDT THU JUL 24 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER
BANKS OF NORTH CAROLINA...INTERIOR SOUTHEAST VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE EASTERN SHORE
OF VIRGINIA AND THE PENINSULA OF SOUTHEAST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND AND THUNDERSTORMS ARE EXPECTED ACROSS THE OUTLOOK AREA
TODAY INTO EARLY THIS EVENING. BRIEF HEAVY RAINFALL...GUSTY WINDS
AND FREQUENT LIGHTNING WILL BE POSSIBLE WITH ANY THUNDERSTORMS
THAT DEVELOP.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

MDZ021>025-VAZ048-049-060>064-066>078-080>086-090-099-250930-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-
KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-
DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-
MATHEWS-JAMES CITY-ACCOMACK-
525 AM EDT THU JUL 24 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...SOUTH CENTRAL
VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH LATE
THIS AFTERNOON AHEAD OF AN APPROACHING COLD FRONT. ANY
THUNDERSTORM THAT DEVELOPS WILL BE CAPABLE OF PRODUCING
DAMAGING WINDS...FREQUENT LIGHTNING AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

05

In the hours before

Special weather statement, Jul 24, 6:22 AM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
722 AM EDT THU JUL 24 2014

VAZ066>068-079-080-087-241200-
AMELIA-BRUNSWICK-DINWIDDIE-GREENSVILLE-LUNENBURG-NOTTOWAY-
722 AM EDT THU JUL 24 2014

...SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS AMELIA...LUNENBURG...
BRUNSWICK...DINWIDDIE...NOTTOWAY...CITY OF EMPORIA AND GREENSVILLE
COUNTIES THROUGH 800 AM EDT...

AT 721 AM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH HEAVY RAIN ALONG A LINE EXTENDING FROM NOTTOWAY TO
LAWRENCEVILLE...OR ALONG A LINE EXTENDING FROM CREWE TO
LAWRENCEVILLE...MOVING NORTHEAST AT 15 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR
   BLACKSTONE AROUND 740 AM EDT...
   FORT PICKETT AROUND 755 AM EDT...

HAZARDS INCLUDE...
HEAVY RAINFALL AND MINOR FLOODING.

THESE STORMS WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

LAT...LON 3716 7819 3729 7778 3727 7776 3727 7774
      3728 7773 3728 7771 3691 7755 3688 7762
      3685 7757 3685 7752 3675 7748 3672 7749
      3670 7746 3662 7786

44
Special weather statement, Jul 24, 6:25 AM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
725 AM EDT THU JUL 24 2014

VAZ081-088-089-092-241215-
PRINCE GEORGE-SOUTHAMPTON-SURRY-SUSSEX-
725 AM EDT THU JUL 24 2014

...A STRONG THUNDERSTORM WILL MOVE ACROSS CITY OF PETERSBURG...PRINCE
GEORGE...SURRY...SOUTHAMPTON AND SUSSEX COUNTIES THROUGH 815 AM
EDT...

AT 725 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
TEMPLETON...OR ABOUT 5 MILES SOUTHWEST OF DISPUTANTA...MOVING EAST AT
15 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR DISPUTANTA AT 730 AM EDT...
NEWVILLE AT 745 AM EDT...WAVERLY AT 800 AM EDT.

HAZARDS INCLUDE...
HEAVY RAINFALL AND MINOR FLOODING.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

LAT...LON 3721 7698 3692 7700 3697 7736 3722 7735

44
Special weather statement, Jul 24, 6:27 AM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
727 AM EDT THU JUL 24 2014

VAZ081-088-089-092-241215-
PRINCE GEORGE-SOUTHAMPTON-SURRY-SUSSEX-
727 AM EDT THU JUL 24 2014

...A STRONG THUNDERSTORM WILL MOVE ACROSS CITY OF PETERSBURG...PRINCE
GEORGE...SURRY...SOUTHAMPTON AND SUSSEX COUNTIES THROUGH 815 AM
EDT...

AT 725 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
TEMPLETON...OR ABOUT 5 MILES SOUTHWEST OF DISPUTANTA...MOVING EAST AT
15 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR DISPUTANTA AT 730 AM EDT...
NEWVILLE AT 745 AM EDT...WAVERLY AT 800 AM EDT.

HAZARDS INCLUDE...
GUSTY WINDS BETWEEN 30 TO 40 MPH...
HEAVY RAINFALL AND MINOR FLOODING.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

LAT...LON 3721 7698 3692 7700 3697 7736 3722 7735

44
Special weather statement, Jul 24, 6:30 AM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
730 AM EDT THU JUL 24 2014

VAZ073-084>086-091-241215-
GLOUCESTER-KING AND QUEEN-MATHEWS-MIDDLESEX-YORK-
730 AM EDT THU JUL 24 2014

...A STRONG THUNDERSTORM WILL MOVE ACROSS KING AND QUEEN...
MIDDLESEX...MATHEWS...YORK AND GLOUCESTER COUNTIES THROUGH 830 AM
EDT...

AT 729 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
WHITE MARSH...OR ABOUT OVER GLOUCESTER COURTHOUSE...MOVING EAST AT 20
MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR HAYES AT 735 AM EDT...SELDEN AT
740 AM EDT...BEULAH AT 745 AM EDT...CARDINAL AT 755 AM EDT...MOBJACK
AT 800 AM EDT...PORT HAYWOOD AT 805 AM EDT.

HAZARDS INCLUDE...
GUSTY WINDS OF UP TO 30 MPH.
HEAVY RAINFALL AND MINOR FLOODING.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

LAT...LON 3730 7627 3729 7628 3737 7637 3734 7637
      3736 7639 3736 7641 3729 7637 3728 7634
      3726 7635 3724 7643 3725 7651 3727 7653
      3725 7654 3726 7663 3735 7665 3730 7657
      3737 7665 3744 7666 3755 7630

44
Special weather statement, Jul 24, 6:48 AM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
748 AM EDT THU JUL 24 2014

VAZ081-088-089-092-241215-
PRINCE GEORGE-SOUTHAMPTON-SURRY-SUSSEX-
748 AM EDT THU JUL 24 2014

...A STRONG THUNDERSTORM WILL MOVE ACROSS PRINCE GEORGE...SURRY...
SOUTHAMPTON AND SUSSEX COUNTIES THROUGH 815 AM EDT...

AT 748 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
WAVERLY...MOVING EAST AT 20 TO 25 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR GWALTNEY CORNER AT 755 AM
EDT...CARSLEY AT 800 AM EDT...DENDRON...AND...ELLIS FORK AT 810 AM
EDT...ELBERON AT 815 AM EDT.

HAZARDS INCLUDE...
GUSTY WINDS OF 40 TO 50 MPH.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

LAT...LON 3696 7718 3713 7718 3718 7682 3700 7684
      3699 7685 3694 7685 3691 7685

44
Special weather statement, Jul 24, 7:02 AM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
802 AM EDT THU JUL 24 2014

VAZ087-088-092-241245-
GREENSVILLE-SOUTHAMPTON-SUSSEX-
802 AM EDT THU JUL 24 2014

...A STRONG THUNDERSTORM WILL MOVE ACROSS CITY OF EMPORIA...
GREENSVILLE...SOUTHAMPTON AND SUSSEX COUNTIES THROUGH 845 AM EDT...

AT 802 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
JARRATT...OR ABOUT 7 MILES SOUTHEAST OF PURDY...MOVING EAST AT 30
MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR MASON AT 810 AM EDT...GRAY...
AND...HILDA AT 815 AM EDT...YALE AT 820 AM EDT...JOYNER AT 825 AM
EDT...SEBRELL AT 840 AM EDT.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
AN EXCESSIVE AMOUNT OF DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

LAT...LON 3671 7763 3688 7763 3688 7761 3694 7750
      3693 7708 3667 7709

DAP

The radar

The Norfolk radar (KAKQ), 90 km away, was scanning. The volume nearest the first event began at 12:26 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 hail, 1 tornado. Local standard time, as filed.

Tornado, Northampton

When
July 24, 7:25 AM EST to 7:40 AM EST
Where
Northampton County, 3.1 mi WNW of Cape Charles to 1.22 mi N of Oyster
Rating
EF1
Path length
7.69 mi
Path width
150 yd
Injuries
5 direct, 0 indirect
Property damage
$200,000
Reported by
NWS Storm Survey
Coordinates
37.289, -76.071

The tornado began in the Chesapeake Bay, a few miles west of Cherrystone Campground. The tornado then tracked eastward affecting the northern portions of Cherrystone Campground. The tornado then continued eastward across Old Cherrystone Road and Route 13 before lifting near Seaside Road close to the Northampton Landfill. Many trees were downed or snapped off. Numerous camping trailers were damaged, and several were destroyed. Several trees were downed on cabins.

Thunderstorm Wind, Northampton

When
July 24, 7:30 AM EST to 7:40 AM EST
Where
Northampton County, 1.15 mi N of Cape Charles to 0.62 mi NE of Oyster
Measured
65 kt (75 mph) estimated gust
Deaths
3 direct, 0 indirect
Injuries
31 direct, 0 indirect
Property damage
$750,000
Reported by
NWS Storm Survey
Coordinates
37.286, -76.024

Downburst straight line wind damage occurred from the southern portions of Cherrystone Campground southward into Cape Charles, then eastward through Cheriton to Oyster. The most significant damage occurred from Cherrystone Campground eastward to just east of Route 13 in Cheriton and southward to just north of the intersection of Route 13 and Route 184 east of Cape Charles. Numerous trees were downed, snapped off or large limbs were blown out. A couple of trees were downed on homes. Several large camping trailers were overturned in Cherrystone Campground. 3 people died when a tree fell on the tents in which they were taking shelter.

Hail, Northampton

When
July 24, 7:30 AM EST to 7:40 AM EST
Where
Northampton County, 1.77 mi NW of Cheriton to 0.69 mi N of Bayview
Measured
1.75 in hail
Property damage
$100,000
Crop damage
$1.3 million
Reported by
NWS Storm Survey
Coordinates
37.300, -76.000

Golf ball size hail, with a few reports of baseball size hail near Cherrystone Campground, fell in a one half to three quarter mile wide swath from Cherrystone Campground eastward to Oyster. Considerable leaf debris from trees was associated with the hail. In addition, hail combined with strong winds damaged the siding on a number of homes. Significant crop damage also occurred, with a total of 2,284 acres damaged.

Thunderstorm Wind, Southampton

When
July 24, 8:00 AM EST
Where
Southampton County, 0.89 mi SW of Sedley
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
36.770, -76.980

Trees were downed near Sedley.

Hail, Franklin (C)

When
July 24, 8:02 AM EST
Where
Franklin (C) County, Franklin
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.670, -76.920

Quarter size hail was reported.

Thunderstorm Wind, Isle of Wight

When
July 24, 8:10 AM EST
Where
Isle of Wight County, 1.31 mi ENE of Carrsville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
36.730, -76.800

Four large trees were downed. One tree was downed onto two vehicles and another tree was downed onto a barn.

Thunderstorm Wind, Isle of Wight

When
July 24, 8:12 AM EST
Where
Isle of Wight County, 0.89 mi SW of Carrsville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
36.710, -76.830

Trees were downed near Carrsville Highway and Old Myrtle Road.

Thunderstorm Wind, Suffolk (C)

When
July 24, 8:20 AM EST
Where
Suffolk (C) County, 1.11 mi W of Kilby
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
36.730, -76.640

Trees were downed.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Northampton2014-07-2438MaleCampingDirect
Thunderstorm Wind, Northampton2014-07-2413MaleCampingDirect
Thunderstorm Wind, Northampton2014-07-2438FemaleCampingDirect

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2014Every state in 2014This day in weather historyThe tornado archive for Virginia, 2014Warnings in Virginia, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 537138, 537158, 537169, 537170, 537174, 537172, 537171, 537173.